Patrick, S.C., Réale, D., Potts, J.R. orcid.org/0000-0002-8564-2904 et al. (4 more authors) (2022) Differences in the temporal scale of reproductive investment across the slow‐fast continuum in a passerine. Ecology Letters, 25 (5). pp. 1139-1151. ISSN 1461-023X
Abstract
Life-history strategies differ with respect to investment in current versus ‘future’ reproduction, but when is this future? Under the novel ‘temporality in reproductive investment hypothesis’, we postulate variation should exist in the time frame over which reproductive costs are paid. Slow-paced individuals should pay reproductive costs over short (e.g. inter-annual) time scales to prevent reproductive costs accumulating, whereas fast-paced individuals should allow costs to accumulate (i.e. senescence). Using Fourier transforms, we quantify adjustments in clutch size with age, across four populations of blue tits (Cyanistes caeruleus). Fast populations had more prevalent and stronger long-term changes in reproductive investment, whereas slower populations had more prevalent short-term adjustments. Inter-annual environmental variation partly accounted for short-, but not long-term changes in reproductive investment. Our study reveals individuals differ in when they pay the cost of reproduction and that failure to partition this variation across different temporal scales and environments could underestimate reproductive trade-offs.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2022 The Authors. Ecology Letters published by John Wiley & Sons Ltd. This is an open access article under the terms of the Creative Commons Attribution License, which permits use, distribution and reproduction in any medium, provided the original work is properly cited (http://creativecommons.org/licenses/by/4.0/). |
Keywords: | blue tits; carry-over effects; life-history; pace-of-life; senescence |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Science (Sheffield) > School of Mathematics and Statistics (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 04 Mar 2022 14:00 |
Last Modified: | 16 Feb 2023 15:20 |
Status: | Published |
Publisher: | Wiley |
Refereed: | Yes |
Identification Number: | 10.1111/ele.13982 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:184406 |